Alert archive / Massachusetts / Wind Advisories in 2024

Wind Advisory 1, NWS Boston/Norton, MA

January 6, 20245 counties in Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this wind advisory at Jan 6, 2024, 2:55 AM EST for 5 counties in Massachusetts; Washington County, Rhode Island. It took effect at Jan 6, 2024, 10:00 PM EST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2024, 2:55 AM EST (07:55 UTC)
In effect from
Jan 6, 2024, 10:00 PM EST
Expired
Jan 7, 2024, 7:42 PM EST
In force
22 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS71 KBOX 060755
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
255 AM EST Sat Jan 6 2024

MAZ019-022>024-RIZ008-062100-
/O.NEW.KBOX.WI.Y.0001.240107T0300Z-240108T0300Z/
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
Including the cities of Plymouth, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, and New Shoreham
255 AM EST Sat Jan 6 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SUNDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Massachusetts, Eastern Plymouth, Barnstable, Dukes 
  and Nantucket Counties. In Rhode Island, Block Island.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
4 follow-up statements
133 
WWUS71 KBOX 062024
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
324 PM EST Sat Jan 6 2024

MAZ019-022>024-RIZ008-070930-
/O.CON.KBOX.WI.Y.0001.240107T0300Z-240108T0300Z/
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
Including the cities of Plymouth, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, and New Shoreham
324 PM EST Sat Jan 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Massachusetts, Eastern Plymouth, Barnstable, Dukes 
  and Nantucket Counties. In Rhode Island, Block Island.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
835 
WWUS71 KBOX 070811
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
311 AM EST Sun Jan 7 2024

MAZ019-022>024-RIZ008-072115-
/O.CON.KBOX.WI.Y.0001.000000T0000Z-240108T0300Z/
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
Including the cities of Plymouth, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, and New Shoreham
311 AM EST Sun Jan 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Massachusetts, Eastern Plymouth, Barnstable, Dukes 
  and Nantucket Counties. In Rhode Island, Block Island.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
547 
WWUS71 KBOX 071552
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1052 AM EST Sun Jan 7 2024

MAZ019-022>024-RIZ008-080300-
/O.CON.KBOX.WI.Y.0001.000000T0000Z-240108T0300Z/
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
Including the cities of Plymouth, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, and New Shoreham
1052 AM EST Sun Jan 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Massachusetts, Eastern Plymouth, Barnstable, Dukes 
  and Nantucket Counties. In Rhode Island, Block Island.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
970 
WWUS71 KBOX 080042
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
742 PM EST Sun Jan 7 2024

MAZ019-022>024-RIZ008-080145-
/O.CAN.KBOX.WI.Y.0001.000000T0000Z-240108T0300Z/
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
Including the cities of Plymouth, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, and New Shoreham
742 PM EST Sun Jan 7 2024

...WIND ADVISORY IS CANCELLED...

While north winds will remain gusty this evening, they are no
longer expected to be more than 40 mph. Winds will continue to
diminish overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 1:11 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 6, 1:11 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
111 AM EST Sat Jan 6 2024

.SYNOPSIS...
High pressure builds into New England providing dry but cold weather
Saturday. A significant winter storm will impact the region
Saturday night into Sunday, with heavy snow likely for much of
the region. Dry weather Monday likely lingers into most of
Tuesday. Then a return of active weather Tuesday night into
Wednesday, with the potential for a period of strong winds,
heavy rain, and some river and stream flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...

1 AM Update:

Dry but chilly night in progress with temps falling into the
20s regionwide. Not much of a wind chill, as high pressure crest
over the area. Current forecast on track, therefore no changes
with this update.

&&

.SHORT TERM /SUNDAY/...

4:12 PM update...

Key Points...

* Significant Winter Storm Sat night & Sun
* Heavy Snow with 6-12" expected northwest of I-95
* Snow Accumulations more uncertain near and southeast of I-95
* Flash Freeze expected in the Boston to Providence corridor Sun

Details...

Saturday...

A ridge of high pressure early Saturday will slowly slide east and
lose its grip on our region during the day Saturday. While dry
weather will prevail for much of the day Saturday...easterly winds
developing below the inversion with temps around -10C may result in
the development of scattered ocean effect snow showers across
eastern MA Saturday afternoon. Greatest risk of this will be across
northeast MA...but any snow accumulations will be minor and very
localized. Otherwise...much of Saturday will just feature increasing
clouds and dry weather with highs mainly in the middle to upper 30s.

Saturday night and Sunday...

A significant winter storm will impact the region Saturday night
into Sunday. A moisture ladened southern stream low pressure across
the mid-Atlantic states early Saturday evening will lift northeast
and track in the vicinity of the Benchmark and Nantucket later
Sunday. We will break things down more below.

1) Timing and Precipitation Type...

There will actually be two main parts to this storm.

- Part 1 Saturday night...

The warm advection process over the cold dome in place will increase
the forcing for ascent and allow snow to rapidly overspread the
region from southwest to northeast Saturday between 5 and 9 pm.
Model guidance indicates a several hour band of strong frontogenesis
associated with backed 700 mb winds and an increasing 850/925 mb
easterly LLJ. Model cross sections indicate 20-40 units of omega in
the snowgrowth region. While this only last several hours...would
think 1-2 inch per hour snowfall rates is possible for a time at
least northwest of the Boston to Providence corridor. This is
supported by the SPC HREF and the snowband probability tracker.

Thinking is the bulk of the heavy snow and part 1 of the storm will
be rather short-lived probably winding down by 2-3 am. Ptype is a
bit trickier near and southeast of the Boston to Providence
corridor...but it is quite cold off the deck with 850T between -6C
to -8C in the general vicinity. So despite modest east
winds...initial thump of precipitation will probably be snow except
for perhaps parts of the Cape and Islands. It is possible that
within a mile or two of the immediate eastern MA coast...there may
be enough boundary layer warming to result in mixed Ptype and
limited accumulations with the initial thump. But that is probably
going to be more of a nowcast situation.

After the first part of the storm ends by 2-3 am...lighter snows
will continue across the interior with shallow lift. We may actually
may see Ptype flip or mix with light rain near the I-95 corridor as
mid level temps warm with the approach of the surface low and
precipitation intensity lightens. Temps may actually may rise to
several degrees above freezing in the Boston to Providence corridor.

- Part 2 Sunday along with a Flash Freeze on the I-95 Corridor...

After a lull in the activity early Sunday...especially near the I-95
corridor with temps above freezing...expect the second part sometime
later Sunday morning and afternoon. The surface low sitting south of
Long Island will begin to intensity as it lifts northeast to near or
southeast of Nantucket Sunday afternoon. At the same time...the mid
level low will begin to close off an allow a mid level deformation
zone to develop. While not as strong as what was depicted at 12z
yesterday...they have trended back to a bit more robust compared
to expect  the 00z runs last evening. Expect steady snow to re-
develop later Sunday morning and especially Sunday afternoon. Any
rain will flip back to snow along the Boston to Providence corridor.
How much snow we receive with the CCB will depend on how quickly
this intensification occurs. We certainly could see a few inches of
additional accumulation and perhaps a bit more along the east slopes
of the Worcester Hills with upslope flow. Will also have to watch
portions of eastern MA too...not only for being closest to the
potential CCB band...but expect a flash freeze Sunday afternoon.
Shallow cold air sitting to the north will surge south and temps
will fall from above freezing and down into the 20s. Untreated roads
that have become slushy and/or wet will likely re-freeze with a
period of accumulating snow on the back end.

2) Headlines & Expected Total Snow Accumulations...

We think that areas northwest of I-95 will likely see between 6 and
12 inches of snow from both parts of the storm. We think the higher
of those amounts most likely in central and northeast MA away from
the very immediate coast. There is the risk some spots exceed a foot
of snow with the best chance along the east slopes of the Worcester
Hills with some upslope flow. We upgraded most of this region to a
Winter Storm Warning.

Meanwhile...we maintained Winter Storm Watches in the Boston to
Providence corridor. We do think there will likely be at least a few
inches from the initial thump but perhaps within a mile of the very
immediate coast there may be just enough marine taint to make accums
difficult...but that will be more of a nowcast situation. Then on
the backside of the system...we do think there will be some
accumulating snow as temps drop into the 20s Sun afternoon. So if
this underperform we may see just a total of 1-3 slushy inches of
snow from both parts of the storm. But 5 to 9 inches is possible if
we overperform. Therefore...just maintained the watch until we get a
better idea on the CCB.

3) Strong Wind Potential:

Most of the wind with this system will be very late Saturday night
and specially on Sunday on the backside of this system. Thinking
gusts of 30 to 40 mph on the coastal plain and 45 to 55 mph across
the Cape/Islands on the backside of the system. So we may need to
eventually hoist Wind Advisories for the Cape and Islands.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights

* Dry and seasonably cold to start the week on Monday

* Temperatures warming up on Tuesday ahead of a multi-faceted low-
  pressure system that may bring heavy rainfall, river flooding,
  coastal flooding, and damaging winds to southern New England'

Sunday night through Tuesday

Nor'easter pulls away from southern New England Sunday night into
Monday morning. Should see pretty fast clearing and diminishing
winds across the interior. With a fresh snow pack in place, this
should support very efficient radiational cooling that will allow
temps to fall into the single digits or low teens across the
interior. Less certainty with respect to how cold it may get along
the coast as clearing/diminishing winds overnight is still foggy at
this time. Nonetheless, it will be a cold start for most on Monday
morning. Monday looks to be dry and seasonable, followed by another
cold Tuesday morning. Temperatures rebound quickly on Tuesday as
southerly winds allow temps to climb to the mid to upper 40s Tuesday
afternoon. This will be ahead of a robust low-pressure system that
could bring potentially significant impacts to southern New England
Tuesday night into Wednesday.

Tuesday night through Wednesday night

Latest suite of deterministic and ensemble model guidance are in
good agreement for a robust low-pressure system to impact The
Northeast Tuesday night into Wednesday. Unlike the system we will
experience this weekend, this system is forecast to take an inland
track which is likely to support an event that will be entirely
rainfall. Though temperatures may be cold enough ahead of the storm
to allow a brief front end thump of snowfall prior to a change to
rain. Model guidance is hinting at exceptionally strong QG forcing
for ascent with rapid height falls over the region. This combined
with anomalously high moisture will set the stage for a significant
rainfall event. 100 member LREF ensemble is already indicating a 30
to 60 percent chance of 2+ inches of rain in 24 hours over portions
of RI and the CT River Valley. With a fresh snow pack in place, this
may introduce some flood concerns along areas and river in streams.
The multi-model hydrologic ensemble (MMEFS), is already indicating a
30 percent chance of several river gauges reaching flood stage next
week. In addition to the rain/flood threat, this storm will be
packing a dynamic punch with a very impressive wind field. The 12Z
deterministic GFS is resolving an absurd 105 knot jet at 925 hPa
over The Gulf of Maine at 12Z on Wednesday. Even if we take the more
practical long term probabilistic approach, ensemble probabilities
of 850 hPa winds exceeding 80 knots are 20 to 50 percent over the
east coast and east coastal waters. Thus, we may be looking at a
significant wind thread in addition to the rain/flooding threat.
Furthermore, the strong southerly flow is likely to produce a storm
surge that could introduce some coastal flood concerns to the south
coast. We're well outside of the time range of our surge models, so
really know early predictions as of yet as coastal flood forecasts
are heavily dependent on surge/high tide timing. We'll be ironing
out all the details as confidence in this forecast grows late
this/weekend early next week.

Late Next Week

Drier weather behind the mid-week low-pressure system late next week
with temperatures near or slightly above normal for next Thursday
and Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z Update:

Saturday...high confidence.

VFR across CT/RI and southeast MA. Marginal MVFR/VFR over
northern MA into KBOS. Although, dry weather prevails. Can't
rule out some very light snow or flurries this afternoon, but
not expecting any vsby restriction. Light west wind this morning
becomes light east this afternoon.

Saturday night...High Confidence on trends but lower on exact
location of rain/snow line.

Marginal MVFR/VFR at 00z then lowering to IFR 03z to 06z west
to east, in snow and heavy at times (LIFR). Hourly snowfall
rates 1+ inches from 03z to 10z, west to east. Ptype all snow to
the south coast, then rain/snow line lifts northward into
central CT to KPVD to KPYM by 12z. East winds increase 15-25 kt,
but up to 35 kt along the coast.

Sunday...high confidence on trends but lower on exact timing of
rain-snow line collapsing southeast toward Cape Cod and Islands
in the afternoon.

IFR/LIFR in snow, with rain across southern RI into southeast
MA, including Cape Cod and Islands. This rain-snow line pivots
southeast with rain changing to snow across southern
RI/southeast MA during the afternoon, including Cape Cod and
Islands. Light snow in the morning should increase to moderate
snow roughly 16z-21z across eastern MA, possibly into RI with
snowfall rates possibly up to 1 inch per hour (16z-21z). NE
winds 15-25 kt, gusting up to 35 kt along the coast in the
morning, shifts to the NNE in the afternoon with gusts up to 40
kt across Cape Cod and Islands.

KBOS TAF...High confidence in TAF. Snowfall rates 1+ inches per
hour from roughly 05z-10z Sunday. Thereafter, light snow,
possibly mixing with rain at times, then back to all snow in the
afternoon and snow intensity increasing to up to 1 inch per
hour possible 16z-22z.

KBDL TAF...High confidence in TAF. Snowfall rates 1+ inches per
hour from 02z-10z Sunday, then lighter snows thereafter.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local MVFR possible. Strong
winds with local gusts up to 40 kt. Slight chance SN.

Monday: VFR. Breezy.

Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible. Seeing some diurnal
clouds spill over into western/central MA and northern CT but
these should dissipate this evening. Model cross sections show
potential for some low clouds to form overnight, especially near
coast, so bumped up cloud cover from guidance a bit there.
Otherwise we should see some increase in high clouds but
temperatures will still manage to fall into 20s tonight due to
dry airmass in place.Breezy. Chance RA, chance SN.

Tuesday Night: Mainly IFR, with local MVFR possible. Strong
winds with gusts up to 50 kt. RA.

Wednesday: MVFR/IFR conditions possible. Strong winds with
gusts up to 55 kt. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence.

Winds and seas below small craft advisory thresholds with high
pressure in control.

Saturday into Sunday...High Confidence.

An intensifying coastal storm passing southeast of Nantucket will
result in Gale Force ENE wind gusts developing Saturday night and
shifting to more of a NNE direction Sunday with gusts between 35 and
45 knots. Gale warnings hoisted for all waters with Gale Watches for
Boston Harbor and Narragansett Bay. Seas will likely build to
between 10 and 15 feet.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Low risk for gale force winds with local gusts up
to 45 kt. Rough seas up to 15 ft. Chance of snow. Local
visibility 1 to 3 nm.

Monday: Winds less than 25 kt. Areas of rough seas.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Tuesday Night: Low risk for storm force winds with gusts up to
50 kt. Rough seas up to 19 ft. Rain. Visibility 1 to 3 nm.

Wednesday: Moderate risk for storm force winds with gusts up to
55 kt. Rough seas up to 20 ft. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 PM this afternoon to 1 AM EST
     Monday for CTZ002>004.
MA...Winter Storm Warning from 4 PM this afternoon to 1 AM EST
     Monday for MAZ002>012-026.
     Winter Storm Watch from this afternoon through late Sunday
     night for MAZ013>017.
RI...Winter Storm Watch from this afternoon through late Sunday
     night for RIZ001>004.
MARINE...Gale Watch from this evening through late Sunday night for
     ANZ230.
     Gale Warning from 10 PM this evening to 1 AM EST Monday for
     ANZ231-232-250-251-254.
     Gale Warning from 7 PM this evening to 1 AM EST Monday for
     ANZ233>235-237-255-256.
     Gale Watch from this evening through late Sunday night for
     ANZ236.

&&

SYNOPSIS...Frank/RM
NEAR TERM...Nocera
SHORT TERM...Frank
LONG TERM...RM
AVIATION...Nocera/JWD
MARINE...Frank/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:53 AM ESTWinter Weather AdvisoryBOXBristol, Norfolk, Plymouth, Suffolk43 hr
Jan 6, 2:56 AM ESTSmall Craft AdvisoryBOX40 hr

Nearby

Wind Advisories in Massachusetts, 2024Wind Advisories in Rhode Island, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.